An adult woman with stage 4 kidney disease, type 2 diabetes, hypertension, and atrial fibrillation presented with a diffuse erythematous rash after taking apixaban. She was prescribed topical triamcinolone, 0.1%, and desonide, 0.05%. Two months later, she presented to an outside hospital with a progression of the skin lesions (Figure, A). She received a diagnosis of calciphylaxis and was transferred to our hospital for further treatment. An extensive rheumatologic and hypercoagulable workup yielded negative results. Skin biopsy results revealed extensive epidermal spongiosis with neutrophilic and eosinophilic inflammation and telangiectasias, consistent with a dermal hypersensitivity reaction (Figure, B). The Von Kossa stain, which detects calcification, was negative, ruling out calciphylaxis as the diagnosis. She received a diagnosis of an allergic reaction to apixaban that caused skin necrosis.1,2 Apixaban was discontinued immediately and the skin lesions slowly improved.
Aalaei-Andabili SH, Umer M, Keeley EC. An Adult Woman With Stage 4 Chronic Kidney Disease and a Diffuse Rash. JAMA Cardiol. 2019;4(5):492. doi:10.1001/jamacardio.2019.0635
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.